Unrecognised accidental overdose with diltiazemBMJ 2000; 321 doi: https://doi.org/10.1136/bmj.321.7254.160 (Published 15 July 2000) Cite this as: BMJ 2000;321:160
- D K Satchithananda, specialist registrar (firstname.lastname@example.org),
- D L Stone, consultant cardiologist,
- A Chauhan, senior registrar,
- A J Ritchie, consultant cardiothoracic surgeon
- Papworth Hospital, Papworth Everard, Cambridge CB3 8RE
- Correspondence to: D K Satchithananda
- Accepted 13 December 1999
Invasive haemodynamic monitoring should be considered when hypotension fails to respond to empirical treatments
We present a potentially fatal case of diltiazem overdose caused by inappropriate self treatment. We highlight the clinical features of diltiazem overdose, relevant haemodynamic findings, and treatment options.
A 54 year old white man presented with nausea, dizziness, and collapse after an episode of severe angina 10 hours previously. He had been free of pain for 8 hours but was bradycardic and hypotensive and had severe pulmonary oedema. He had no features suggestive of ongoing infection. Maintenance treatment for his angina was bisoprolol 5 mg once daily, slow release diltiazem 180 mg twice daily, isosorbide mononitrate 40 mg three times a day, nicorandil 10 mg twice daily, frusemide 40 mg once daily, simvastatin 20 mg once daily, fluoxetine 40 mg once daily, and aspirin 75 mg once daily. He was known to have severe triple vessel coronary artery disease and poor left ventricular function. Electrocardiography indicated a sinus bradycardia with new first degree heart block (PR interval 300 milliseconds), pre-existing left bundle branch block, and no new changes in the ST segments or T waves suggestive of an acute myocardial infarction.1 Despite treatment for cardiogenic …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial